Tennessee, 2021

Flash Flood in Tennessee, July 11, 2021

July 11, 2021 · NWS MRX · 1 event in 1 county or zone

A warm and humid air mass remained in place. Diurnal convection produced isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A warm and humid air mass remained in place. Diurnal convection produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 11, 6:27 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 6:27 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
727 PM EDT Sun Jul 11 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...
(Tonight and Monday)...

-Warm and humid with scattered showers and thunderstorms with
greatest coverage in the afternoon hours

-Isolated damaging winds possible with any stronger storms along
with heavy rainfall and the possibility of localized flooding

We remain in a relatively stagnant pattern between an upper low over
the Mississippi Valley and a ridge to our east. We will continue to
be in a rather warm and moist air mass for the short term period.
Scattered showers and thunderstorms this afternoon will wane
overnight with the loss of heating, before coverage ramps up again
Monday.  The greatest coverage will be during peak heating again on
Monday when convective energy will be highest.

A few of the storms may become strong this afternoon and again
Monday, with strong gusty winds and heavy rainfall the main
threats. Any area that sees repeated or prolonged heavy rainfall
will be at risk for localized flooding. These threats will be
highlighted in the HWO.

LW

.LONG TERM...(Monday Night through Sunday)...

Key Messages:

1. Scattered to numerous showers and thunderstorms are expected
early in the week and next weekend with decreased rain chances mid-
week. Locally heavy rainfall and isolated flooding remain of concern
through Tuesday.

2. Seasonally hot and humid temperatures are expected through the
period, typical of mid-July.

Monday Night through Thursday

At the start of the period, a mid/upper trough and closed low will
be centered near the Mississippi River Valley with a near 6,000
meter 500mb high over the western Atlantic. At the surface, weak low
pressure will be centered over Illinois with the Bermuda High
strengthening to over 1,025mb. This initial setup will keep Southern
Appalachia in a warm, moist pattern via broad southwesterly flow and
slightly above normal 500mb heights of 5,900 to 5,920 meters. As
such, lingering convection from Monday will start PoPs at the
beginning of the period, especially over the higher terrain. Diurnal
heating/instability and surface ridging will make for a warm, moist
environment for the day on Tuesday with PWAT values generally
nearing 1.7". These values are near the 90th percentile for this
time of year based on BNA and FFC sounding climatologies. With all
of these considerations and embedded shortwave energy, scattered to
numerous showers and thunderstorms will continue on Tuesday,
especially focused over the terrain. Efficient rainfall rates are
expected in any stronger storms, so localized flooding wording will
be kept in the HWO, not to mention preceding repeated rainfall. It
is also important to note that the NAM shows increasing dry air in
the mid-levels, which could allow for increasing lapse
rates/instability sufficient for isolated strong/severe convection.
However, model confidence is not high enough for additional
messaging on this matter as this has been falsely shown in the NAM
in recent days.

By mid-week, a more quasi-zonal flow pattern will be noted across
the southeastern U.S. with the Bermuda High expanding westward. This
will lead to increasing subsidence and, hence, decreasing
shower/thunderstorm coverage. As the typical summertime pattern
continues, the focus will be on the higher terrain for PoPs. An
upper shortwave and surface frontal boundary are also expected to
set up over the Northern Tier by Thursday, which be features of
focus for the weekend. Nevertheless, lessened convective coverage
and continued above normal heights mid-week make the case for
seasonally hot temperatures well into the 80s to lower 90s.

Friday through Sunday

Heading through the end of the week and into the weekend, confidence
is lower on how the pattern will evolve. The ECMWF and CMC
deterministic guidance are both more aggressive with the upper
trough and surface frontal boundary approaching from the north,
which would increase diurnal chances for rain each day. The GFS
shows a similar pattern further to the north with more embedded
shortwave energy aloft. In any case, higher PoPs are justified with
more focus on the higher terrain and in northern areas closer to
the potential shortwave.

BW

&&

.AVIATION...
00Z TAF DISCUSSION.

A line of rain and thunderstorms will impact CHA over the next two
to three hours before potentially impact TYS and weakening as it
moves northeast. Do not expect high chance of precip impacts at
TRI terminal this evening, but included VCTS for the next few
hours. Fog and low cigs will be possible at TAF sites that receive
rain this evening, but overall confidence in impacts is low.
Included mention of MVFR fog at all sites, but the potential will
exist for some IFR/LIFR fog conditional on precip coverage this
evening and a calm wind late tonight. By late in the period,
additional scattered showers and storms will develop across the
area with showers and VCTS mentioned at all sites.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  86  70  84  69 /  80  60  60  70  50
Knoxville McGhee Tyson Airport, TN  70  87  70  86  69 /  50  60  50  60  40
Oak Ridge, TN                       69  86  69  84  68 /  70  60  50  70  40
Tri Cities Airport, TN              67  88  67  87  66 /  20  60  20  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 11, 2:13 PM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 PM EDT Sun Jul 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
313 PM EDT Sun Jul 11 2021 /213 PM CDT Sun Jul 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

An isolated strong storm is possible this afternoon along with
the possibility of localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few isolated strong storms will be possible Monday, with strong
gusty winds the primary threat. Showers and thunderstorms on
both Monday and Tuesday will have the potential to produce heavy
rainfall, which may cause localized flooding. Afterwards, the
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 11, 6:59 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
759 PM EDT Sun Jul 11 2021

TNZ083>085-120045-
Rhea TN-Meigs TN-McMinn TN-
759 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RHEA...CENTRAL MEIGS
AND NORTHWESTERN MCMINN COUNTIES UNTIL 845 PM EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Dayton, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Decatur, Old Washington, Clear Water, Peakland and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 8499 3566 8480 3551 8462 3535 8488
TIME...MOT...LOC 2359Z 215DEG 23KT 3543 8490

JLB
Special weather statement, Jul 11, 7:04 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
804 PM EDT Sun Jul 11 2021

TNZ012-035-120045-
Scott TN-Morgan TN-
804 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN AND CENTRAL SCOTT
COUNTIES UNTIL 845 PM EDT...

At 804 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wartburg, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Sunbright, Smokey Junction, Norma,
Elgin, Robbins, Frozen Head State Park and Slick Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8436 3642 8435 3639 8431 3638 8432
      3639 8433 3631 8433 3627 8436 3626 8438
      3625 8437 3608 8450 3621 8472 3653 8459
TIME...MOT...LOC 0004Z 209DEG 23KT 3624 8458

JLB
Special weather statement, Jul 11, 7:23 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
823 PM EDT Sun Jul 11 2021

TNZ099-100-120115-
Bradley TN-Hamilton TN-
823 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 915 PM EDT...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chattanooga Valley, or 8 miles east of Trenton, moving northeast at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Ridgeside, South
Cleveland, Harrison, East Cleveland, Red Bank and Collegedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3533 8515 3521 8483 3499 8497 3499 8537
TIME...MOT...LOC 0023Z 211DEG 31KT 3490 8536

JLB
Special weather statement, Jul 11, 7:30 PM EST, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
830 PM EDT Sun Jul 11 2021

TNZ036-067>069-120115-
Anderson TN-Roane TN-Loudon TN-Knox TN-
830 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...
SOUTHWESTERN KNOX...SOUTHWESTERN ANDERSON AND NORTHEASTERN ROANE
COUNTIES UNTIL 915 PM EDT...

At 830 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Ridge, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Farragut, Oliver Springs, Bradbury,
Dearmond and Coalfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3580 8454 3590 8448 3598 8450 3599 8444
      3602 8438 3605 8436 3605 8434 3606 8435
      3613 8418 3584 8415
TIME...MOT...LOC 0030Z 253DEG 23KT 3592 8439

JLB
Special weather statement, Jul 11, 7:53 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
853 PM EDT Sun Jul 11 2021

TNZ013-036-069-120145-
Anderson TN-Campbell TN-Knox TN-
853 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...ANDERSON AND
SOUTHERN CAMPBELL COUNTIES UNTIL 945 PM EDT...

At 852 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksboro to 7 miles north of Oliver
Springs to near Oak Ridge. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Oliver Springs, Jacksboro, Caryville,
Rocky Top, Norris, Norris Dam State Park and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3635 8398 3628 8399 3627 8401 3626 8400
      3593 8403 3591 8427 3599 8432 3631 8431
TIME...MOT...LOC 0052Z 222DEG 27KT 3630 8428 3614 8428 3596 8434

JLB
Special weather statement, Jul 11, 8:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
923 PM EDT Sun Jul 11 2021

TNZ068-085-086-120200-
Northwest Monroe TN-Loudon TN-McMinn TN-
923 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
NORTHEASTERN MCMINN AND NORTHWESTERN MONROE COUNTIES UNTIL 1000 PM
EDT...

At 923 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sweetwater, Loudon, Madisonville, Englewood, Vonore, Greenback,
Niota, Philadelphia, Fort Loudon State Park and McGee Carson
Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 8443 3556 8460 3580 8436 3562 8418
      3561 8419 3559 8417 3559 8415 3558 8413
      3558 8412 3557 8409 3555 8409 3555 8407
TIME...MOT...LOC 0123Z 228DEG 36KT 3559 8448

JLB

The radar

The Northeast Alabama radar (KHTX), 135 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Meigs

When
July 11, 8:30 PM EST to 9:50 PM EST
Where
Meigs County, 2 mi SE of Decatur to 3 mi SE of Big Spg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.499, -84.775

Minor flooding of roadways across Meigs County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976375.